I have had a young woman living with me for several months. She was very pleased to find I had a wide variety of supplements available and started taking daily doses of most every thing as she was feeling run down and was in a great deal of stress in her life.
For a while she was feeling much better and we were both pleased. But for the last couple of days she started feeling much much worse which started to scare me.
Today she was in great pain throughout her body and was in terrible shape.
I kept wondering what was the matter, and on a hunch I looked up the side effect of excessive Vitamin D.
Her symptoms almost perfectly mimic the information I found on excess Vitamin D. and from your site I learned there might be a link to cod liver oil which is in the D3 from Costco.
This is scary because she is very sick.
Of course, I will halt all the Vit. D immediately but I do not know what else to do as she has no money to see a doctor.
From other sites I learned that a fair skinned person, which she is, can get enough Vit. D in 45 minutes in the sun in a week. She spend a great deal of time in the sun walking her dog daily etc. so I can believe she is way over dosed as she has been taking this vitamin in three sources as well as getting plenty of sunshine.
It would be good to list the problems here. The ones I have are:
"Ordinary doses can build up in the body over time and cause serious illness. Not surprisingly, the Mayo Clinic (are they defending themselves against Linus Pauling's accusations?) is the best source I've found on-line for vitamin D side effects. Here is their list:
Late symptoms of severe overdose (emerge after months or years of starting supplements)
High blood pressure
Stomach pain (severe)
Check with your doctor as soon as possible if any of the following side effects occur:
Early symptoms of overdose (emerge within days or weeks of starting vitamin D supplements)
Constipation (especially in children or adolescents)
Dryness of mouth
Increase in frequency of urination, especially at night, or in amount of urine
Loss of appetite
Nausea or vomiting (especially in children or adolescents)
Unusual tiredness or weakness
Late symptoms of overdose (emerge within weeks or months of starting supplements)
Calcium deposits (hard lumps) in tissues outside of the bone
Increased sensitivity of eyes to light or irritation of eyes
Itching of skin
Loss of appetite
Loss of sex drive
Mood or mental changes
Nausea or vomiting
Protein in the urine
Redness or discharge of the eye, eyelid, or lining of the eyelid
I did read that Vit.A counteracts the absorption of Vit. D. Does any one have any other suggestions? Please be quick as this is serious!
Thanks so much,
EC: Hi Kristina,
Would you please tell us exactly what supplements your friend was taking? Thanks.
A few links for further research: